Table of Contents Author Guidelines Submit a Manuscript
The Scientific World Journal
Volume 2014, Article ID 613947, 4 pages
http://dx.doi.org/10.1155/2014/613947
Research Article

A New Look at the Coefficients of a Reciprocal Generating Function

Department of Mathematics and Cybernetics, Wroclaw University of Economics, Komandorska 118/120, 53-345 Wroclaw, Poland

Received 12 June 2014; Accepted 16 August 2014; Published 28 August 2014

Academic Editor: Syed Abdul Mohiuddine

Copyright © 2014 Wiktor Ejsmont. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study a special property of free cumulants. We prove that coefficients of a reciprocal generating function correspond to “free cumulants with the first two elements in the same block.”

1. Introduction

The original motivation for this paper comes from a desire to understand the results on free probability method in the book of Nica and Speicher [1]. Free probability is a mathematical theory that studies noncommutative random variables. The freeness or free independence property is the analogue of the classical notion of independence, and it is connected with free products. This theory was initiated by Dan Voiculescu around 1986 in order to attack the free group factors isomorphism problem, an important unsolved problem in the theory of operator algebras (see [2]).

It is natural to study relations between classical analysis and free probability. We will present a theorem which gives us a new relation between reciprocal generating function and free cumulants. The free cumulant (introduced by Speicher) [3] plays a major role in the free probability theory. It is related to the lattice of noncrossing partitions of the set in the same way in which the classic cumulant functional is related to the lattice of all partitions of that set.

Since these beginnings of free probability theory have evolved into a theory with a lot of links in quite different fields, in particular, there exists a combinatorial facet: main aspects of free probability theory can be considered the combinatorics of noncrossing partitions. It is worthwhile to mention the work of [4], where authors introduced the so-called Bercovici-Pata bijection. This bijection, which we denote by , is a correspondence between the probability measures on the real line that are infinitely divisible with respect to the classical convolution and the ones which are infinitely divisible with respect to the free convolution . This mapping has several useful algebraic and topological properties and preserves the properties of cumulant, that is, determines the uniqueness between classical and free cumulant. Moreover, by suitable definition of the free cumulant transform, the connection between the free and classical Lévy-Khintchine representations of a probability law in and its counterpart in is determined simply by and having the same characteristic triplet (classical and free, resp.). The main aim of the paper is to show new property of free cumulants; that is, we will show that coefficients of a reciprocal generating function correspond to “cumulant with the first two elements in the same block.” This topic has not been extensively studied in the past. The only result of which I am aware is Wright’s [5]. Wright gave an asymptotic formula for the coefficient in some special case of power series. Recently, this topic has also been studied in [6], where the concept of composita of reciprocal generating function is used for obtaining a unique triangle, when only the generating function for the central coefficients of that triangle is known. In this paper, we present a new method using free cumulants to compute coefficients of a reciprocal generating function.

2. Free Cumulants and Indication

In this section, we provide a short and self-contained summary of the basic definitions and facts needed for our study. In free probability, we assume that our probability space is a von Neumann algebra with a normal faithful tracial state ; that is, is linear and and , , , and imply for all . A (noncommutative) random variable is a self-adjoint element of . Below, we introduce the concept of noncrossing cumulants without using this abstract object.

Definition 1. Let be a partition of the linear ordered set ; that is, the are ordered and disjoint sets whose union is . Then is called noncrossing if and   with which implies . The sets are called blocks. We will denote the set of all noncrossing partitions of the set by .

Now we can define the free cumulants by induction. An important technical tool is a formula, that is, (2), to factorize in a product according to the block structure of noncrossing partition. This formula is actually at the basis of many of our forthcoming results in this paper and allows elegant proofs of many statements.

Definition 2. Let be a sequence of . The free (noncrossing) cumulants are the sequence defined by the recursive formula where and is the set of all noncrossing partitions of (see [1, 7]).

Example 3. For , we have

Definition 4. The ordinary generating function of a sequence , where , is

In this paper, we assume that above series is convergent for sufficiently small .

The following lemma is a sequence version of Lemma  2.3 in [9] with (the proof is also similar).

Lemma 5. Let be a sequence of . Then where (i)is positive integer greater than two;(ii);(iii) is the set of all noncrossing partitions of with the first two elements in the same block.

Proof. At first, we will consider partitions with singleton 1; that is, and , where . It is clear that the sum over all noncrossing partitions of this form corresponds to the term .
On the other hand, for such partitions , let denote the most-left element of the block containing 1. This decomposes into the classes , . The set can be identified with the product for and . Indeed, the blocks of , which partition the elements , can be identified with an appropriate partition in , and (under the additional constraint that the first two elements are in the same block) the remaining blocks, which partition the set , can be uniquely identified with a partition in . The above situation is illustrated in Figure 1. This gives the formula which proves the lemma.

613947.fig.001
Figure 1: The main structure of noncrossing partitions of with the first and element in the same block.

Definition 6. Let and . We define for and the functions (power series) for sufficiently small and . This series is convergent because we consider only such that . This implies that is convergent and the proof of this fact follows from the main result.

3. The Main Result

The following is our main results of the paper.

Theorem 7. Let be a sequence of () with the generating function , and then In other words, sequence is the generating function of .

Proof. It is clear from Lemma 5 that we have where , and, in the last equality, we use the Cauchy product of two series. This proves the Theorem.

Corollary 8. If , then one gets

Example 9. The th Catalan number is given directly in terms of binomial coefficients by . Let and Then the is the th moment of Wigner semicircle law of mean 0 and variance 1 (see [10]). The free cumulant of is the number of noncrossing partitions of the set in which every block is of size 2 (see, e.g., [3, 8, 1113]); that is, , where and Thus, we get

Example 10. In random matrix theory, the Marčenko-Pastur distribution, or Marčenko-Pastur law, describes the asymptotic behavior of singular values of large rectangular random matrices. The theorem is named after Ukrainian mathematicians Marčenkoand Pastur who proved this result in 1967 (see [7]). Moments of the Marčenko-Pastur law (with rate 1 and jump size 1) are Then, have free cumulants, which are constant; that is, (see [8, 10]). Thus, if , then Indeed, the first block of (which contains ) can be identified with an appropriate block in (i.e., which contains ) because are constant. Thus, we get

Open Problem. It would be worth to show whether Theorem 7 is true for noncommutative -free cumulants (for more details, see [14]).

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research was sponsored by the Polish National Science Center Grant no. 2012/05/B/ST1/00626. The author would like to thank M. Bożejko and W. Bryc for several discussions and helpful comments during preparation of this paper.

References

  1. A. Nica and R. Speicher, Lectures on the Combinatorics of Free Probability, London Mathematical Society Lecture Notes Series 365, Cambridge University Press, 2006.
  2. D. V. Voiculescu, K. J. Dykema, and A. Nica, “A noncommutative probability approach to free products with applications to random matrices, operator algebras and harmonic analysis on free groups,” in Free Random Variables, vol. 1 of CRM Monograph, American Mathematical Society, Providence, RI, USA, 1992. View at Google Scholar
  3. R. Speicher, “Multiplicative functions on the lattice of noncrossing partitions and free convolution,” Mathematische Annalen, vol. 298, no. 4, pp. 611–628, 1994. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  4. H. Bercovici and V. Pata, “Stable laws and domains of attraction in free probability theory,” Annals of Mathematics. Second Series, vol. 149, no. 3, pp. 1023–1060, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  5. E. M. Wright, “Coefficients of a reciprocal generating function,” The Quarterly Journal of Mathematics, vol. 17, pp. 39–43, 1966. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. D. Kruchinin and V. Kruchinin, “A method for obtaining generating functions for central coefficients of triangles,” Journal of Integer Sequences, vol. 15, article 12.9.3, 2012. View at Google Scholar · View at MathSciNet
  7. V. A. Marčenko and L. A. Pastur, “Distribution of eigenvalues for some sets of random matrices,” Mathematics of the USSR-Sbornik, vol. 1, no. 4, pp. 457–483, 1967. View at Publisher · View at Google Scholar
  8. W. Ejsmont, “Noncommutative characterization of free Meixner processes,” Electronic Communications in Probability, vol. 18, no. 12, pp. 1–22, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. W. Ejsmont, “Characterizations of some free random variables by properties of conditional moments of third degree polynomials,” Journal of Theoretical Probability, vol. 27, no. 3, pp. 915–931, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. M. Bożejko and W. Bryc, “On a class of free Lévy laws related to a regression problem,” Journal of Functional Analysis, vol. 236, no. 1, pp. 59–77, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  11. M. Anshelevich, “Free martingale polynomials,” Journal of Functional Analysis, vol. 201, no. 1, pp. 228–261, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  12. M. Bożejko, M. Leinert, and R. Speicher, “Convolution and limit theorems for conditionally free random variables,” Pacific Journal of Mathematics, vol. 175, no. 2, pp. 357–388, 1996. View at Google Scholar · View at MathSciNet · View at Scopus
  13. W. Ejsmont, “Laha-Lukacs properties of some free processes,” Electronic Communications in Probability, vol. 17, no. 13, 8 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. W. Ejsmont, “New characterization of two-state normal distribution,” Infinite Dimensional Analysis, Quantum Probability and Related Topics, vol. 17, no. 3, Article ID 1450019, 21 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet